Viewing 7 reply threads
  • Author
    Posts
    • #30380
      Rafiul Haque
      Participant

      Hello. I have PH since birth because of a heart defect. I take sildenafil 3 times a day. I have read on the internet that taking sildenafil and nitrate medication together can cause blood pressure to drop dangerously. I want to know should I avoid foods high in nitrate for that reason? Google tells me that spinach, nuts, leafy greens are high in nitrate. Should I not eat these foods? Also my doctor told me to take nitroglycerine spray if I feel really short of breath, and I have took that spray many times but my blood pressure never dropped because of it. I asked my doctor whether I should avoid these food and he told me that I can eat foods high in nitrate and told me not to worry about nitrate too much.

      But I am still very worried because there are so many articles in the internet saying not to take sildenafil and nitrate medications together. For that reason I have stopped using the nitroglycerine spray completely and I don’t know whether I should avoid foods that contain nitrate as well.

      People in this forum who regularly eat large amounts of spinach, nuts and other foods which are high in nitrate, did your doctor ever told you not to eat them? Did you ask your doctor whether foods high in nitrate can harm you? What did your doctor say?

    • #30381
      Colleen Steele
      Keymaster

      @rafi I am so happy that you thought to ask this question! It’s interesting that after all these years I am still learning new things. My son took sildenafil 3x’s a day and I never heard about the nitrate concern. The only thing he ever limited was his sodium intake because of his heart problems. When I searched the topic I too am seeing a lot of warnings about nitrate. I’m not seeing as much about foods as I am warnings not to take nitroglycerine.

      This is a link from the PH Association about Sildenafil. As you scroll down you will see a nitrate warning.

      May I ask, is your doctor a PH specialist? Most doctors have a nutritionist you can ask to see after an appointment. They might have some insight.

    • #30390
      Colleen Steele
      Keymaster

      Response from @rafi:

      Yes, my doctor is a ph specialist. I have never went to a nutritionist but I intend to go in the future.

      My problem is that I have never eaten vegetables regularly. I eat vegetables rarely because I don’t like them. I only used to eat meat and fish. But I now want to start eating vegetables regularly because my eye health is suffering due to lack of nutrition. But I am worried about interaction between nitrate and sildenafil because I don’t have experience eating vegetables regularly. So I intend to start eating vegetables in small amounts and then see how I feel. If I don’t see any side effects I will keep increasing the amount every week slightly.

      Can you tell me what vegetables your son used to eat? And how much did he eat vegetables? Did he eat vegetables less than most people, average or more than most people?

    • #30391
      Jen Cueva
      Keymaster

      Hi @rafi, this is an interesting question. I have never thought about this and was on sildenafil for 16 years. But, it is an excellent question.

      I am planning to write this down and ask my PH nurse.

      But I am most concerned that your doctor ordered nitrate spray for you. That would be a large concern that nitrates in foods. Like Colleen, I want to ask if your doctor is a PH specialist or what type of doctor?

      I eat those foods that you mention and probably other foods containing nitrates, but I never found an issue with the foods dropping my BP.

      Again, thanks for this topic. I will update once I hear back from my PH nurse.

    • #30392
      Colleen Steele
      Keymaster

      @rafi I thought this topic might interest our news writers so I passed it on. Perhaps it will be researched and written about in a future column.

      My contact person did a little research and shared the following.

      From what I found, it is not recommended to take Revatio together with agents that act on the nitric oxide pathway; both work as vasodilators, and combining their action might be dangerous as it can potentially cause a massive drop in blood pressure. This information is clearly stated in Revatio’s site: https://www.revatio.com/

      It says: “DO NOT take REVATIO® (sildenafil) with any nitrate medicines or with riociguat (Adempas®), a soluble guanylate cyclase (sGC) stimulator medicine. If you take any medicines that contain nitrates, daily or just once in a while (like nitroglycerin for chest pain), or riociguat, a soluble guanylate cyclase (sGC) stimulator medicine, your blood pressure could drop quickly to an unsafe level.”

      So in the end, both the FDA and Pfizer (the developer of Revatio) did their jobs in properly advertising this safety information. So I guess healthcare professionals should indeed play a bigger role in making patients and family members aware of this fact.

      As for nitrates in food, I haven’t found any recent significant study yet, but there have been reports that they can help increase the levels of nitric oxide — see this example with beetroot juice, https://pulmonaryhypertensionnews.com/2018/10/01/drinking-nitrate-rich-beetroot-juice-can-improve-no-levels-pah-patients-trial/

    • #30405
      Jen Cueva
      Keymaster

      Hi @rafi, I did hear back from my PH nurse and she says she has never heard of this being a concern. She worked at Cleveland Clinic with PH patients before coming here, so she has seen a ton on sildenafil.

      Of course, your doctor will always be the best source to ask. I can only share from my experience and others.

      I would be careful for sure about using nitro spray. I suggest you ask your medical team about this, ASAP. This is such an interesting topic and I hope to learn together about it.

      Thanks to @colleensteele for reaching out to our science writers and sharing these resources.

    • #30413
      Rafiul Haque
      Participant

      @jenc Thanks for the reply. I will start eating vegetables then. I guess nitrates in foods are not a big problem.

      My doctor didn’t tell me to take the nitroglycerine spray everyday. He told me to take them to get quick relief if my heart beat increases a lot and I feel really breathless. So only took the spray 5-6 times in last 6 years. I don’t take the spray anymore.

    • #30427
      Jen Cueva
      Keymaster

      Hi @rafi, thanks for your response. I am happy to hear that you are no longer using nitro spray. Is your doctor at a PH clinic? Is he or she a cardiologist or pulmonologist? How often do you see them?

      As I mentioned, double-check with your medical team to ask about the nitrate-rich foods. I am interested in their answer, too.

Viewing 7 reply threads
  • You must be logged in to reply to this topic.

©2022 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account